FDA Issues New Safety Warning for Fentanyl Pain Patch
The U.S. Food and Drug Administration has issued another safety communication regarding the use and disposal of transdermal fentanyl patches.
Fentanyl patches are intended for use among patients who suffer from chronic pain and for whom other types of pain medications have proven ineffective. Fentanyl is an extremely potent opioid medication that is thought to be anywhere from 80 to 100 times stronger than morphine. The FDA has previously issued safety warnings advising fentanyl pain patch users that exposing the patches to heat sources or using them improperly could potentially result in serious complications, including fentanyl overdose. The fentanyl pain patch, which is marketed under a number of brand names, including Duragesic, has been linked to numerous reports of accidental death stemming from an overdose.
The latest FDA warning concerns the storage and disposal of fentanyl pain patches and the potential for overdose among young children who are unintentionally exposed to the product. The new warning comes following an FDA review of approximately 26 reported cases of accidental fentanyl exposure among children. Of the 26 cases reviewed, 10 resulted in the death of the child and another 12 children required hospitalization to treat symptoms of fentanyl overdose. Sixteen of the accidental exposure cases involved children who were aged two or younger.
It’s believed that the accidental exposure occurs when children find used fentanyl patches that have been improperly disposed of. The patches feature a semi-permeable top layer, which allows a fentanyl gel to be absorbed through the skin over the time. When a child ingests the patch or adheres it to their skin, any remaining fentanyl in the patch can be absorbed into their bodies, resulting in overdose. To avoid accidental exposure and prevent further deaths, the FDA has issued the following guidelines for fentanyl pain patch users.
- Store fentanyl pain patches in a secure location that is out of reach and sight of children.
- Considering covering the patch with a bandage or adhesive film to make sure it doesn’t accidentally fall off.
- Regularly check the patch’s positioning to ensure that it’s still in place.
- Dispose of the patches by folding the adhesive sides together and flushing it down the toilet.
Adults should also be able to recognize the symptoms of a potential fentanyl overdose in children. These symptoms may include difficult breathing, increased drowsiness, inability to walk or talk normally, fainting, dizziness and confusion. Children who exhibit these symptoms require medical treatment immediately to determine if a fentanyl overdose has occurred.
Numerous wrongful death lawsuits have been filed in connection with fentanyl overdose caused by a Duragesic pain patch. If you experienced complications after using a fentanyl pain patch or if someone you love died from an accidental overdose, you may be entitled to compensation for your injuries. Contacting an experienced pain patch attorney is the first step in protecting your legal rights.
Nadrich & Cohen, LLP is currently investigating Duragesic pain patch claims in all 50 states. For more information on filing a fentanyl pain patch lawsuit, call 1-800-718-4658 to begin your free initial case evaluation. There is never a fee unless damages are recovered on your behalf.